When you stroll through the over-the-counter (OTC) aisles in a pharmacy, are you overwhelmed by the myriad of choices? Do you wonder what pain relievers work best? Is Advil is better than Motrin?
If you ask “What should I take for my back pain?” your pharmacist might recommend these products for short-term use:
1. Tylenol (acetaminophen)
Tylenol (brand name) is acetaminophen (generic). The most common strengths are regular strength (325mg) and extra strength (500mg). Taking high doses of acetaminophen on a regular basis can be hard on the liver and it doesn’t do much for inflammation, but for pain in general, it does the trick. The maximum recommended dose is two extra-strength Tylenol three times a day or 3000mg per day.
See Acetaminophen Potential Risks and Complications
These two brands contain the same active ingredient, ibuprofen. The pro is that, unlike acetaminophen, it is a non-steroidal anti-inflammatory (NSAID) medication so it has anti-inflammatory properties. The con is that the regular strength of ibuprofen can be out of your system in 4 to 6 hours. Plus, it can be hard on the stomach so it should be taken with food. Ibuprofen is available over-the-counter in 200mg doses. If you find this is your anti-inflammatory of choice, there are prescription strength doses available of 400mg, 600mg, and 800mg. The maximum daily dose is 2400mg/day (if prescribed by your doctor). If you take high doses of ibuprofen it might be cheaper to get a prescription from your doctor because your insurance might cover it.
See Types of NSAIDs
3. Aleve (naproxen)
Aleve is the brand name of the generic drug naproxen. The pro of naproxen over ibuprofen is that it lasts 8 to 12 hours. The con is that, like ibuprofen, naproxen is an NSAID that is hard on the stomach and should be taken with food. Over the counter doses are 220mg and prescription doses are available in higher strengths (the most common prescription dose is 500mg). Like ibuprofen, your insurance may cover a prescription strength of naproxen if you find this works the best for you.
See Potential Risks and Complications of NSAIDs
Okay, these three NSAIDs are the most obvious choices. But do you want to know another product many pharmacists recommend?—
Doan’s is another type of NSAID, and it has been around for generations. The active ingredient in Doan’s is magnesium salicylate tetrahydrate. A big pro for Doan’s is that it has been on the market for over 100 years. A con is that it can just as hard on the stomach as ibuprofen and naproxen.
See Anti-Inflammatory Medications for Back Pain Relief Video
Still not sure what to take for your back pain? Never hesitate to ask your pharmacist a question. We are chemistry geeks who love to talk about how and why medicine works. We enjoy coming out from behind the counter for a few minutes to help you pick out the best remedy for your ailment.
Always consult your medical doctor or pharmacist before taking over-the-counter medications and the read the package labeling. All medications have side effects, drug interactions, warnings, and precautions. Seek medical advice and never exceed package dosage recommendations.
About Celebrex (Celecoxib), a COX-2 Inhibitor
Common Uses for Treating Back and Neck Pain with Muscle Relaxers